Diet

A New Resolution

Monday was the first chemo day of 2015. The routine began with weight checking.
The number that immediately appeared was shocking. I gained five pounds in only two weeks. I took off a thick cardigan and stepped on the scale again. One pound lessened, but I already took off my shoes, and I didn’t have anything to take off any more. I didn’t have breakfast. If I had, I would’ve seen a heavier weight. I must have eaten too mamy sweets during the holidays.

Sunday, I had blood tests which were supposed to include blood sugar and cholesterol, but I postponed them because I hadn’t fasted. Since I’ve been on steroids, I have to watch sugar and cholesterol carefully, but since I gained 5lbs, probably they are getting high, too.

I brought a piece of banana bread, fruits, nuts, and chocolate in a backpack as today’s infusion would take six hours.
The banana bread has lots of sugar, butter, and flower, but I ate it thinking it was so delicious.
The perssimon was very sweet and must have had high fructose, but I ate it all anyway.
Nuts have high calories, so I should’ve eaten only a few, but by the end of the infusion, the bag became empty.
“Chocolate is out of the question!” I thought, but it also went into to my stomach sadly.

I have a cousin-in-law, who has radically changed his diet to vegan after his diagnosis of diabetes. He said that he convinced himself that meat, sugar, or any flour products are poisons for him.
I understand also that cancer grows eating sugar: If I become diabetic, I will lose some treatment options. Yet, still they look so yummy that I can’t see them as poisons at all.
My refrigerator and kitchen storage are always full of sweets, especially around this time of a year. Even if I go to the church or a friend’s house there is always something sweet waiting for me.

However, as this year’s resolution, following the cousin-in-law, I will stay away from sweets! —just one per day.
Is it still too much? Oh Lord, help me with the temptation!

Reasons To Gain Weight

According to the American Cancer Society, overweight increases the risk of recurrence of cancer or survival, but if you are on chemo, most likely you will gain weight. I, whose belly is more sticking out and pants don’t fit any more, have to be very careful.

ACS says that the reasons of the weight gain are:

1) Chemo’s side effects make the patients tired or sick, so they become less active.

I stopped exercising because I was easily coughing, running nose, and cramping. Also when I was on Xeloda, I could barely walk, and I changed Xeloda to Cadcyla (T-DM1), I was so sleepy, that my major activities were mostly eating and sleeping only. Though someone told me that sleeping was necessary for fighting back against headaches, I have enough reasons to gain weight.

2) Eating more often due to the stress of cancer
3) People around the patients encourage them to eat more being afraid of them losing weight and getting sicker.

The preventions are:
1) Though People tend to think the patients should rest while they are on chemo, actually exercise is good to lessen fatigue, muscle/ joint’ stiffness, constipation, or nausea. ACS recommends cancer patients to exercise for 150 min/wk.
2) Eat at least two and a half cups of fruits and vegetables. Good protein sources are legumes, yogurt, cheese, fish, chicken, and nuts. Yet, they have to watch calories intake. Fiber products are also important.
3) Take more low or non calorie liquid than usual.

It’s sad, but I guess I have to say good-bye to cookies, chocolates, and cakes, and should walk more.

No Grapefruits for Kadcyla

I started a grapefruit diet about ten days ago wishing to reduce weight.  Gaining weight is probably the consequence of being less active because of the side-effects of chemo. 

While I was researching the diet, I read that grapefruits cleanse the liver and inhibit the liver enzyme. Interesting!  As surging liver enzymes, AST and ALT, has been one of my major concerns being on KadcylaI, I thought the grapefruit diet was a way to go.

I knew that grapefruits sometime react with medicines.  When I was on Tykerb, I was told not to take grapefruits.  George, who is taking an anti-hypertension med, can’t take grapefruits.  So I researched if grapefruits react with Kadcyla or not.  As I didn’t find any clear statements, I gave myself the green signal.  Yet just in case, I decided to ask my oncologist about grapefruits.

Since I already started the diet, I expected and hoped that she would say, “Fine.” Yet to my surprise, she said,

“ Grapefruits can increase toxicity of Kadcyla.  It is better to avoid them.”

Shoot!  I was consuming one and a half grapefruits everyday already.

The lesson:  I need always ask the doctor first before I take or do something extra.
I will see how grapefruits would have affected on Kadcyla in two weeks when I will have the next lab.